Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 199, NWS Bismarck, ND

July 3, 20076 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2007, 12:37 AM MDT for 6 counties in North Dakota. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2007, 12:37 AM MDT (06:37 UTC)
Expired
Jul 3, 2007, 1:30 AM MDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Billings County, ND, Dunn County, ND, McLean County, ND, Mercer County, ND, Mountrail County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:40 AM MDTTSTM WND GST 70Halliday, ND
Jul 3, 12:50 AM MDTTSTM WND GST 7010 Wsw White Shield, ND60 TO 70 MPH WIND COLLAPSED CABIN BEING CONSTRUCTED AT THE INDIAN HILLS RECREATION AREA.
Jul 3, 1:10 AM MDTTSTM WND GST 6021 S Minot, NDSNAPPED ELECTRICAL WIRE AT SPOTTERS HOME.
Jul 3, 1:15 AM MDTTSTM WND GST 60N Pick City, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 10:13 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 030638
SVRBIS
NDC007-025-055-057-061-101-030730-
/O.NEW.KBIS.SV.W.0199.070703T0637Z-070703T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1237 AM MDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
  WESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
  DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 130 AM MDT(230 AM CDT)

* AT 133 AM CDT(1233 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF MAKOTI TO
  10 MILES NORTHEAST OF FAIRFIELD...OR ALONG A LINE EXTENDING FROM 23
  MILES SOUTHWEST OF MINOT TO 29 MILES NORTHWEST OF DICKINSON...AND
  MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RAUB AND MANNING AROUND 1245 AM MDT...
  RICE LAKE...RYDER AND DUNN CENTER AROUND 1250 AM MDT...
  HIRSCHVILLE...TWIN BUTTES AND INDIAN HILLS RECREATION AREA AROUND
  155 AM CDT...
  ROSEGLEN AROUND 200 AM CDT...
  MARSHALL AROUND 105 AM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
TUESDAY MORNING(400 AM CDT TUESDAY MORNING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4813 10176 4734 10308 4729 10365 4691 10361
      4709 10228 4733 10146 4812 10098

$$
TWH
2 follow-up statements
000 
WWUS53 KBIS 030700
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
158 AM CDT TUE JUL 3 2007

NDC007-025-055-057-061-101-030730-
/O.CON.KBIS.SV.W.0199.000000T0000Z-070703T0730Z/
MCLEAN ND-MERCER ND-BILLINGS ND-MOUNTRAIL ND-WARD ND-DUNN ND-
1258 AM MDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM
MDT(230 AM CDT) FOR DUNN...SOUTHERN WARD...SOUTHEASTERN MOUNTRAIL...
NORTHERN BILLINGS...MERCER AND WESTERN MCLEAN COUNTIES...

AT 155 AM CDT(1255 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH
OF MAX TO 7 MILES SOUTHWEST OF MANNING...OR ALONG A LINE EXTENDING
FROM 19 MILES SOUTH OF MINOT TO 18 MILES NORTH OF DICKINSON...MOVING
EAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MAX...EMMET AND DODGE AROUND 105 AM MDT...
  HIRSCHVILLE...DAKOTA WATERS RECREATION AREA...BEULAH BAY RECREATION
  AREA AND GARRISON AROUND 210 AM CDT...
  HAZEN BAY RECREATION AREA AND MARSHALL AROUND 115 AM MDT...

THIS STORM HAS A HISTORY OF PRODUCING WINDS OF 60 TO 70 MPH IN THE 
WARNED AREA. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE 
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
TUESDAY MORNING(400 AM CDT TUESDAY MORNING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4813 10176 4734 10308 4729 10365 4691 10361
      4709 10228 4733 10146 4812 10098

$$
TWH
000 
WWUS53 KBIS 030732
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
231 AM CDT TUE JUL 3 2007

NDC007-025-055-057-061-101-030741-
/O.EXP.KBIS.SV.W.0199.000000T0000Z-070703T0730Z/
MCLEAN ND-MERCER ND-BILLINGS ND-MOUNTRAIL ND-WARD ND-DUNN ND-
131 AM MDT TUE JUL 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR DUNN...SOUTHERN WARD...
SOUTHEASTERN MOUNTRAIL...NORTHERN BILLINGS...MERCER AND WESTERN
MCLEAN COUNTIES EXPIRED AT 130 AM MDT(230 AM CDT)...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM MDT 
TUESDAY MORNING(900 AM CDT TUESDAY MORNING) FOR SOUTHERN NORTH 
DAKOTA.

LAT...LON 4813 10176 4734 10308 4729 10365 4691 10361
      4709 10228 4733 10146 4812 10098

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:39 PM MDT, 9 hours 58 minutes earlier.

Area forecast discussion, Jul 2, 2:39 PM MDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT MON JUL 2 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CONCERNS CENTER ON POSSIBLE STRONG CONVECTION LOCATION AND EASTWARD
MOVEMENT OVERNIGHT. AIRMASS EAST OF FRONT MODELS IN FAIR AGREEMENT
WITH BROAD FEATURES BUT QUITE DIFFERENT WITH LOCATION OF SHORT WAVES
TOPPING RIDGE. CONSENSUS IS GFS IS MODEL OF CHOICE AGAIN TODAY.

MAIN SURFACE FEATURES IN CENTRAL TO EASTERN MONTANA WITH SOME
CONVECTION ALREADY OCCURRING ALONG MONTANA SASKATCHEWAN BORDER AND
AND CUMULUS FIELD BEGINNING TO DEVELOP OVER BIGHORNS AND AND BLACK
HILLS. AIRMASS UNSTABLE BUT WEAKLY CAPPED ON 18Z SOUNDINGS FROM KGGW
AND KABR. EXPECT CONVECTION TO FOLLOW DEEPENING LOW AND SURFACE COLD
FRONT WHICH IS FORECAST TO CENTRAL NORTH DAKOTA BY 12Z TUESDAY.
THIS FEATURE WILL LIKELY TO FOCUS OF SEVERE CONVECTION OVERNIGHT AND
ON TUESDAY.

SLIGHTLY COOLER AIRMASS BEHIND FRONT FOR DRIER AND COOLER CONDITIONS
LATE TUESDAY AND FOR THE REMAINDER OF THE SHORT TERM PERIODS THROUGH
FRIDAY MORNING.

.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER LEVEL RIDGING INTO THE NORTHERN PLAINS ALONG WITH STRONG
SOUTHERLY LOW LEVEL FLOW FRIDAY AND SATURDAY WILL USHER IN A WARM
AND HUMID AIRMASS INTO THE REGION. IF CURRENT 850H TEMPS FORECAST BY
MODELS HOLD TRUE...MAY BE THE WARMEST DAY OF THE YEAR THUS FAR ON
SATURDAY AFTERNOON. BY SATURDAY NIGHT THE RIDGE BREAKS DOWN INTO A
MORE ZONAL FLOW REGIME AS SHORT WAVE ENERGY ALOFT MOVES INTO
SOUTHERN CANADA AND THE NORTHERN PLAINS. IN ADDITION AND IN
RESPONSE...A LOW PRESSURE TROUGH WITH ITS ASSOCIATED SURFACE
BOUNDARIES PUSHES SLOWLY THROUGH THE CWA...BRINGING CHANCES OF
THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY NIGHT. LEFT CLEAR SATURDAY
DAYTIME AS A STRONG CAP SEEMS LIKELY. STUCK WITH SLIGHT CHANCE POPS
SAT NIGHT-SUN NIGHT UNTIL MODEL UNCERTAINTIES BECOME LESS OF A
FACTOR. COOLER AND MORE SEASONAL WEATHER RETURNS MONDAY. LEFT MONDAY
DRY AS HIGH PRESSURE AND SUBSIDENCE IS FORECAST TO MOVE IN BEHIND
THE DEPARTED SURFACE TROUGH.

&&

.AVIATION...
A SURFACE BOUNDARY WEST AND NORTH OVER EASTERN MT AND SOUTHERN
SASKATCHEWAN WILL BE THE FOCUS FOR THUNDERSTORMS AS IT MOVES THROUGH
WEST AND CENTRAL ND LATER THIS EVENING AND OVERNIGHT INTO TUESDAY
MORNING. MVFR AND IFR CIGS AND VIS WILL BE POSSIBLE IN THE HEAVIER
TSRA AND SHRA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/NH
Hazardous weather outlook, Jul 2, 3:13 AM MDT, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT MON JUL 2 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
413 AM CDT MON JUL 2 2007 /313 AM MDT MON JUL 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...AGAIN
TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM REMAINS OVER THE
REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT...THEN AGAIN SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jul 3, 12:37 AM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
137 AM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     TSTM WND GST     10 NE SENTINEL BUTTE    47.02N 103.69W
07/03/2007  E80 MPH          GOLDEN VALLEY      ND   PUBLIC

            SIDING BLOWN OFF BUILDING.

&&

KBIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:59 PM MDTSevere Thunderstorm WarningBISDivide, Williams61 min
Jul 2, 11:01 PM MDTSevere Thunderstorm WarningBISWilliams52 min
Jul 3, 1:41 AM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Mercer, Pierce, Sheridan64 min
Jul 3, 2:46 AM MDTSevere Thunderstorm WarningBISPierce, Wells59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.